MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S273-H30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E1: name and address: postal code: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, during a flexible ureteroscopy and laser lithotripsy procedure, after approximately 40-50 minutes of using a cook® single-use holmium laser fiber, a "big bang" was heard.The laser fiber was discovered separated from the fiber connector.A new fiber was used to complete the procedure.No section of the device remained inside the patient's body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Event summary as reported, during a flexible ureteroscopy and laser lithotripsy procedure, after approximately 40-50 minutes of using a cook® single-use holmium laser fiber, a "big bang" was heard.The laser fiber was discovered separated from the fiber connector.A new fiber was used to complete the procedure.No section of the device remained inside the patient's body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation ¿ evaluation a document-based investigation was performed including a review of complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi), and quality control procedures, as well as a visual inspection of the device was conducted.There were 2 laser fibers returned, one in opened packaging and one in sealed packaging.The red silicone hub with opened labeled pouch was returned (no fiber).The sealed device was opened and tested on the in-house laser unit, tested as useable.A document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of laser fiber manufacturing document indicated all laser fibers are inspected during manufacturing process to assure no breaks are present along the fiber length and green output from end of fiber creates a well-defined circle which also confirmed no damage along the fiber.A review of the device history record found no non-conformances related to the reported failure mode, or historical complaints related to the complaint lot number.Based on the available information, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product ifu, [t_h30s_rev1] ¿h-30 holmium laser fiber (single-use),¿ provides the following information to the user related to the reported failure mode: warnings ¿ do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.¿ fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions ¿ a number of different factors affect the life of any particular fiber, including: ¿ extended lasing at high power ¿ continuous lasing with the fiber tip in contact with tissue ¿ lasing with a contaminated or damaged proximal end ¿ improper handling ¿ poor laser beam alignment or focus ¿ never subject fiberoptics to sharp bends in handling, use, or storage.¿ always keep connector-end dry and free from contaminants.¿ discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.¿ do not exceed recommended power limits.How supplied upon removal from package, inspect the product to ensure no damage has occurred.Based on the information provided, inspection of the returned device, and the results of the investigation, a definitive cause of the laser fiber breakage could not be determined.Many factors could have contributed to the device separation such as device deflection, variation in the material properties, or having an energy applied that exceeds the recommended power limits.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per a review of risk documentation, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17416078
Report Number1820334-2023-00979
Device Sequence Number8741384
Product Code GEX
UDI-Device Identifier00827002235533
UDI-Public(01)00827002235533(17)260331(10)15302977
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2026
Device Catalogue NumberHLF-S273-H30
Device Lot Number15302977
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/18/2023
Supplement Date Received by Manufacturer09/06/2023
Initial Report FDA Received Date07/28/2023
Supplement Report FDA Received Date10/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown